Florida, 2019Damaging Wind in Florida, May 13, 2019
May 13, 2019 · NWS MLB · 1 event in 1 county or zone
A weak cold front located across north central Florida moved slowly south into east-central Florida during the day. Increasing wind shear, strong daytime heating, ample moisture and cold temperatures in the middle atmosphere led to the development of numerous strong thunderstorms across the Florida peninsula.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front located across north central Florida moved slowly south into east-central Florida during the day. Increasing wind shear, strong daytime heating, ample moisture and cold temperatures in the middle atmosphere led to the development of numerous strong thunderstorms across the Florida peninsula. West to southwest winds pushed these storms towards the east coast. One thunderstorm developed in northeastern Palm Beach County and quickly became severe as it crossed into southeastern Martin County. There the storm produced wind damage, mainly at Jonathan Dickinson Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 13, 2:42 PM EST, 46 minutes earlier.
Area forecast discussion, May 13, 2:42 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Mon May 13 2019
.DISCUSSION...
...Strong Storms for Okeechobee/Treasure Coast areas into early
Evening...
Tonight...Strong storms across Okeechobee county and the Treasure
Coast will continue into early evening before pushing offshore into
the Atlantic. Otherwise, expect a chance for showers and isolated
storms to linger into this evening ahead of a frontal boundary
approaching the nrn FL peninsula through around midnight. The
surface front will then sag toward nrn sections overnight with a
slight shower chance continuing ahead of the boundary through the
overnight hours. Lows will be mainly in the lower 70s to the upper
60s around Lake George.
Tuesday...The surface front will move slowly farther south toward
Orlando into the afternoon with deeper moisture continuing south of
the boundary and mid level impulses aloft sparking afternoon
convection across central and southern portions of east central FL.
Leaned toward a blend of guidance POPs ranging from 10 percent
across the far north to 40 percent for Orlando and likely range (60-
70 percent) for srn sections. Highs mid 80s coast to 87-88 for the
interior.
Wed...The surface boundary will hang up across south FL on Wed with
deeper moisture lingering near Lake Okeechobee and southern
sections. Low level onshore will develop for all areas with surface
high pressure across the Carolinas. Will keep POPs in the slight
chance range central and 30-40 percent across the far south with
afternoon showers/storms. Highs will range from the lower to mid 80s
near the coast and upper 80s for the interior.
Thu-Mon...Will keep some lingering low afternoon shower/storms
chances across the far south Thu and then follow blend of the
guidance with POPs mainly below mentionable range Friday through the
weekend with the ridge at the surface and aloft dominating the local
weather pattern. Some moisture return around the Atlantic ridge
should support isolated convection along sea breezes Monday
afternoon. Highs will average mid 80s near the coast and around 90
for the interior.
&&
.AVIATION...
SHRA/TSRA will affect KVRB-KSUA corridor through 00z with areas of
light rain and a storm of two north of a KISM-KTIX line into early
evening. IFR vsbys in heavy rain with storms mainly KVRB south for a
few more hours then should see mainly VFR CIGs overnight into early
Tue all terminals as a surface frontal boundary sags into central FL.
&&
.MARINE...
Tonight...SW winds to 10-15 knots offshore will become W/NW toward
morning as the surface front moves toward the area. Scattered
showers and storms into early evening will decrease in coverage
overnight. Seas 2 ft near shore and up to 3-4 well offshore.
Tue-Wed...Fast moving showers and locally strong storms moving
eastward offshore from the mainland on Tue and Wed will bring gusty
winds and locally higher seas to the waters. Wly winds around 10 to
15 kts with seas 2-4 ft away from pcpn Tue becoming onshore Wed as
sfc high pressure begins to build in from the N and West.
Late Week...Further establishment of high pressure across the region
will bring continued onshore winds with some veering to a southeast
component late in the week. Headlines are not expected, with winds
generally less than 15 kt and seas 2-4 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 85 65 83 / 20 10 0 10
MCO 72 88 67 89 / 20 40 10 20
MLB 72 85 68 83 / 30 60 20 20
VRB 74 85 69 84 / 30 70 30 30
LEE 71 88 67 89 / 20 20 0 10
SFB 72 87 66 88 / 20 20 10 20
ORL 73 87 68 87 / 20 30 10 20
FPR 74 87 69 84 / 30 70 40 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Volkmer/Rodriguez/Combs/Glitto
Hazardous weather outlook, May 13, 9:02 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1002 AM EDT Mon May 13 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1002 AM EDT Mon May 13 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Showers and thunderstorms will develop and quickly move from west
to east across central Florida. Some of these storms will be
strong, and a few could become severe.
The main impacts from any severe storms that develop will be
damaging wind gusts of 60 MPH and hail up to quarter size.
Torrential downpours of 1 to 2 inches, along with frequent cloud
to ground lightning are likely to occur with any thunderstorm that
develops.
Storms are most likely to reach Lake and Volusia Counties between
11 AM and noon, affect the I-4 corridor between noon to 3 PM, and
then move over and offshore the Space and Treasure Coast Counties
of Brevard, Indian River, Saint Lucie and Martin between 3 PM and
7 PM.
Be on the lookout for storms approaching rapidly from the west
today. Move indoors for safety away from windows if skies begin
to look threatening, or if you hear thunder.
.MARINE THUNDERSTORM GUST IMPACT...
There is a high likelihood for at least a few of today's storms to
produce wind gusts of 35 knots or greater and frequent lightning
strikes on area lakes, as well as the Intracoastal Waterway and
adjacent Atlantic waters.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous showers and lightning storms are expected
again on Tuesday, with slightly higher chances from Lake
Kissimmee and Melbourne south to Lake Okeechobee and Tequesta.
Coverage and intensity of storms will decrease from mid week
through next weekend, with the best storm chances across the Lake
Okeechobee and Treasure Coast regions.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Rodriguez
In the hours before
Local storm report, May 13, 1:46 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
246 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND GST 1 SSW JENSEN BEACH 27.22N 80.24W
05/13/2019 M51 MPH Martin FL MESONET
GUST TO 51 MPH/44 KT FROM FROM THE SW AT MESONET SITE.
&&
JCLocal storm report, May 13, 1:47 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
247 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 ESE JENSEN BEACH 27.20N 80.17W
05/13/2019 M43 MPH Martin FL MESONET
WIND GUST OF 43 MPH/37 KT FROM THE SW AT MESONET SITE.
&&
JCLocal storm report, May 13, 1:53 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
253 PM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 3 ENE BAREFOOT BAY 27.90N 80.47W
05/13/2019 M41 MPH Brevard FL MESONET
GUST TO 36 KNOTS FROM THE NW.
&&
PGSpecial weather statement, May 13, 2:26 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
326 PM EDT Mon May 13 2019
FLZ054-059-132000-
St. Lucie FL-Indian River FL-
326 PM EDT Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND SOUTHEASTERN INDIAN
RIVER COUNTIES UNTIL 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking a line of strong
thunderstorm from Vero Beach Highland to 10 miles west of Fort
Pierce, moving east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South and
Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2730 8068 2756 8068 2769 8052 2776 8037
2734 8021
TIME...MOT...LOC 1925Z 263DEG 24KT 2756 8038
RodriguezSpecial weather statement, May 13, 2:58 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
358 PM EDT Mon May 13 2019
FLZ059-132030-
St. Lucie FL-
358 PM EDT Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE COUNTY UNTIL 430 PM
EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tradition, or 12 miles west of Port Saint Lucie, moving
east at 40 mph.
Wind gusts of 50 to 55 mph and funnel clouds will be possible with
this storm.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Saint Lucie Nuclear Power
Plant and Fort Pierce Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2723 8017 2723 8018 2724 8019 2724 8020
2723 8019 2723 8022 2726 8023 2726 8028
2723 8028 2722 8065 2739 8065 2756 8031
TIME...MOT...LOC 1958Z 262DEG 33KT 2731 8055
RodriguezSpecial weather statement, May 13, 3:26 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
426 PM EDT Mon May 13 2019
FLZ064-132045-
Martin FL-
426 PM EDT Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARTIN COUNTY UNTIL
445 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonathan Dickinson State Park, or over Jupiter Island, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tequesta, Jupiter Island, Hobe Sound, Hobe Sound Beach and Jonathan
Dickinson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2701 8008 2697 8008 2697 8014 2696 8014
2696 8025 2705 8024 2712 8012
TIME...MOT...LOC 2026Z 237DEG 25KT 2702 8012
RodriguezThunderstorm Wind, Martin
- When
- May 13, 3:28 PM EST
- Where
- Martin County, 4.15 mi S of Jupiter Is
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 27.010, -80.120
Park Ranger at Jonathan Dickinson State Park reported one pine tree uprooted, another pine tree snapped near the bottom towards the base, and several large branches down along Park Road from the railroad tracks to near the North Fork Loxahatchee River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 13, 2019$101 million · EF2 · 19 events
- Rip Current in California, May 13, 20191 death · 1 event
- Hail and Damaging Winds in North Carolina, May 13, 20191.75 in hail · 19 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 13, 201911 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 13, 20195 events
- High Surf in California, May 13 to 15, 20193 events
- Flash Flood and Hail in Texas, May 13, 20190.88 in hail · 3 events
- Hail and Damaging Wind in Montana, May 13, 20191 in hail · 2 events
- Hail in Oklahoma, May 13, 20191 in hail · 2 events
- Hail and Damaging Wind in Montana, May 13, 201953 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 13, 20191 event
- Damaging Wind in Florida, May 13, 2019$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813656.